Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 111, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Aug 15, 2005, 4:30 PM EDT for Wilson County, North Carolina. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2005, 4:30 PM EDT (20:30 UTC)
- Expired
- Aug 15, 2005, 5:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wilson County, NC
The radar
The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1409 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 152030
SVRRAH
NCC195-152100-
/O.NEW.KRAH.SV.W.0111.050815T2030Z-050815T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
430 PM EDT MON AUG 15 2005
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WILSON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 500 PM EDT
* AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER STANTONSBURG...OR ABOUT 9 MILES SOUTHEAST
OF WILSON...MOVING SOUTH AT 10 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
STANTONSBURG...
DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE
MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY THE DAMAGING WINDS CAN BE DEADLY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
3568 7766
$$
RFG2 follow-up statements
000
WWUS52 KRAH 152053
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT MON AUG 15 2005
NCC195-152100-
/O.CON.KRAH.SV.W.0111.000000T0000Z-050815T2100Z/
WILSON NC-
453 PM EDT MON AUG 15 2005
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN WILSON COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH. THIS STORM WAS LOCATED NEAR STANTONSBURG...OR
ABOUT 11 MILES SOUTHEAST OF WILSON. THIS STORM WAS DRIFTING SLOWLY
SOUTHEAST.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.
LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
3568 7766
$$
RFG000
WWUS52 KRAH 152059
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
458 PM EDT MON AUG 15 2005
NCC195-152108-
/O.EXP.KRAH.SV.W.0111.000000T0000Z-050815T2100Z/
WILSON NC-
458 PM EDT MON AUG 15 2005
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WILSON COUNTY
EXPIRES AT 500 PM EDT...
SCATTERED THUNDERSTORMS WITH INTENSE CLOUD TO GROUND LIGHTNING
CONTINUE OVER SOUTHERN WILSON COUNTY...BUT RADAR SHOWS THE STORMS
HAVE WEAKENED BELOW SEVERE LIMITS AT THIS TIME.
LAT...LON 3578 7778 3566 7794 3545 7773 3560 7753
3568 7766
$$
RFGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:20 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 15, 2:20 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT MON AUG 15 2005 .SHORT TERM (TONIGHT THROUGH THURSDAY)... THROUGH TONIGHT: CONVECTION POPPING OVER THE HIGHER TERRAIN BENEATH THE UPPER LEVEL SHEAR AXIS SHOULD PROPAGATE SOUTHEASTWARD INTO THE PIEDMONT OVER THE NEXT FEW HOURS AS TEMPS ACROSS THE CWA HIT THE CONVECTIVE TEMP. ACTIVITY HAS ALSO DEVELOPED ALONG THE VERY WEAK SURFACE TROUGH BISECTING THE CWA & THIS IS LIKELY TO FILL IN AS WELL. WILL CARRY SCATTERED STORMS... MORE NUMEROUS ACROSS THE NORTH EARLY TRANSLATING TO THE SOUTH LATE THIS EVENING... THEN DRY OVERNIGHT WITH THE NAM INDICATING PREVAILING NW FLOW AT 850 MB. THE RUC INDICATES A STEEPENING SUBCLOUD LAYER LAPSE RATE THROUGH 00Z & WILL NEED TO WATCH FOR POTENTIAL STRONG DOWNDRAFTS WITH ISOLATED CELLS. LOWS 71-75. TUE THROUGH THU: DISTINCT LARGE-SCALE FORCING FEATURES ARE HARD TO COME BY... WHICH MAKES TRYING TO TIME RAINFALL WITH ANY PRECISION DIFFICULT. THE NAM/GFS HOLD A WEAK SURFACE TROUGH OVER THE EASTERN PIEDMONT AND COASTAL PLAIN THROUGH TUE THEN DROP IT WELL SOUTH AS THE SYNOPTIC FRONT PUSHES IN FROM THE NORTH. THE LATEST GFS RUN CONTINUES TO PUSH THE FRONT & DRIER AIR TO SOUTHEAST NC BY LATE WED WITH THE NAM LAGGING A LITTLE BEHIND. HAVE SOME SKEPTICISM THAT MUCH IN THE WAY OF LOW LEVEL DRY AIR WILL MAKE IT INTO NC SINCE CURRENT PRECIP LOOKS TO BE LARGELY BEHIND THE FRONT FROM MO TO OH... SO WHILE SURFACE WINDS ARE LIKELY TO BE NW OR N FROM LATE WED INTO THU... TEND TO FAVOR THE GFSS WETTER SOLUTION WITH ISENTROPIC UPGLIDE ON THE 305K SURFACE. WILL HOLD ONTO SCATTERED STORMS TUE. HIGHER CHANCES WED WITH WEAK MID LEVEL WAVE PASSING THROUGH... AND IF LATER MODEL RUNS COME INTO BETTER AGREEMENT... LIKELY POPS MIGHT BE WARRANTED IN LATER FORECASTS. EXPECT HIGHS 90-96 TUE... THEN 82-87 WED WHICH IS A NOTCH ABOVE GFS MOS GUIDANCE. WITH THE POSSIBILITY THAT A BOUNDARY MAY LIE ACROSS SOUTHERN NC THU & WITH BOTH MODELS SHOWING DRYING AND STABILIZATION ACROSS THE NORTH... WITH KEEP CHANCE POPS PRIMARILY SOUTH FOR THU WITH HIGHS 81-86... NEAR GFS ENSEMBLE MOS. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... THE PRIMARY FEATURES FOR THIS TIME PERIOD INCLUDE AN ANOMALOUS UPPER VORTEX TRACKING ACROSS SOUTHERN CANADA PRODUCING A BRIEF SOUTHWARD NUDGE OF THE WESTERLIES...AND THE RESIDUAL FRONTAL ZONE THAT IS LIKELY TO BE STRETCHED ACROSS NC FRI BEFORE GRADUALLY DISSOLVING AND RETREATING NORTHWARD OVER THE WEEKEND. MEDIUM RANGE MODELS DIFFER ON SYSTEM SPEED AND TROUGH AMPLITUDE ALTHOUGH THIS APPEARS TO NOT HAVE SIGNIFICANT RAMIFICATIONS FOR NC UNTIL TUE ONWARD. THE LATEST GFS IS NOT AS DEEP AS THE 00Z GFS/06Z DGEX AND THIS LESS AMPLIFIED SOLUTION LOOKS MORE REASONABLE. WITH CONSIDERABLE UNCERTAINTY ABOUT WHETHER OR NOT THE FRONT AND ASSOCIATED MOISTURE WILL PUSH WELL TO OUR SOUTH THU BASED ON THE WEAK CHARACTER OF THE NOSING HIGH TO THE NORTH AND ITS UPPER JET... FAVOR A RETENTION OF CHANCE POPS DAILY... SCATTERED SHOWERS AND STORMS ROUGHLY 16Z-02Z FOLLOWED BY ISOLATED SHOWERS AT NIGHT... WITH HIGHEST VALUES ACROSS THE SOUTHERN CWA WHERE LOW LEVEL CONVERGENCE IS LIKELY TO BE MAXIMIZED. ON FRI A MINOR MID LEVEL PERTURBATION CROSSES EASTERN NC AND MOVES OFF THE COAST WITH INCREASINGLY DIFFLUENT 850 MB FLOW... SO POPS SHOULD HOLD ON THE LOW END OF CHANCE IN THE NORTH & SLIGHTLY HIGHER ALONG THE SOUTH/EAST FRINGES. EXPECT A BIT BETTER POPS FOR SAT... STILL HIGHEST SOUTHEAST AS THE FRONT HEADS NORTHWARD & A LOW LEVEL SHEAR ZONE SITS OVER THE COASTAL PLAIN. 850 MB FLOW INCREASES FROM THE WNW ON SUNDAY THROUGH MON WITH THE SYNOPTIC FRONT ACCORDING TO THE GFS LIKELY TO EXTEND ACROSS VA/KY SUNDAY AND SRN VA/TN MON... SO CONVECTIVE COVERAGE SHOULD BE LESS PARTICULARLY OVER THE IMMEDIATE LEE AREAS BOTH DAYS. PROGGED THICKNESSES SUGGEST TEMPS SHOULD HIT JUST BELOW NORMAL FRI THEN ABOVE NORMAL SAT-MON. && .AVIATION... CONVECTION BEGINNING AT THIS TIME WITH SOME CELLS MOVING IN FROM THE FOOTHILLS. LITTLE REASON TO THINK ACTIVITY WILL PERSIST MUCH PAST SUNSET. DO NOT EXPECT VISIBILITIES TO FALL MUCH BELOW SIX MILES AFTER MIDNIGHT OUTSIDE THE INFLUENCE OF RIVERS OR LAKES. CEILINGS UNLIMITED OUTSIDE CONVECTION AND AREA WIDE AFTER DARK. CUMULUS SHOULD DEVELOP EARLIER IN THE DAY TUESDAY THAN TODAY. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HARTFIELD LONG TERM...HARTFIELD AVIATION...RLH
Hazardous weather outlook, Aug 15, 5:06 AM EDT, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 506 AM EDT MON AUG 15 2005 NCZ007>011-021>028-038>043-073>078-083>086-088-089-160915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 506 AM EDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT HOT TEMPERATURES IN THE LOWER AND MID 90S COMBINED WITH HIGH HUMIDITY WILL RESULT IN HEAT INDEX VALUES FROM AROUND 100 DEGREES TO 105 DEGREES THIS AFTERNOON. TAKE ALL THE NECESSARY HEAT PRECAUTIONS BY LIMITING YOUR TIME OUTDOORS...ESPECIALLY BETWEEN THE HOURS OF NOON AND 5 PM. DRINK PLENTY OF WATER TO STAY HYDRATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...A COLD FRONT WILL APPROACH CENTRAL NORTH CAROLINA FROM THE NORTH WHICH WILL RESULT IN A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS. THERE IS THE POTENTIAL AN ISOLATED COULD BECOME SEVERE. WEDNESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RA
In the hours before
Special weather statement, Aug 15, 3:42 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 342 PM EDT MON AUG 15 2005 NCZ011-026>028-041>043-073>078-083>086-088-089-160830- HALIFAX-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- INCLUDING THE CITIES OF...ROANOKE RAPIDS...LOUISBURG... NASHVILLE...ROCKY MOUNT...RALEIGH...SMITHFIELD...WILSON... ALBEMARLE...TROY...SOUTHERN PINES...SANFORD...LILLINGTON... GOLDSBORO...WADESBORO...ROCKINGHAM...LAURINBURG...RAEFORD... FAYETTEVILLE...CLINTON 342 PM EDT MON AUG 15 2005 ...ONE MORE HOT DAY IS EXPECTED TUESDAY... ON TUESDAY... TEMPERATURES ARE ONCE AGAIN EXPECTED TO PEAK IN THE LOWER TO MIDDLE 90S. THESE HOT TEMPERATURES COMBINED WITH HIGH HUMIDITY WILL PUSH THE HEAT INDEX VALUES UP TO NEAR 100 TO 103 DEGREES ACROSS THE AREA TUESDAY AFTERNOON. HEAT INDEX VALUES OF 100 TO 103 DEGREES CAN POSE A HEALTH RISK TO THE ELDERLY...CHILDREN... AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT CRAMPS... HEAT EXHAUSTION... AND DEHYDRATION ARE ALL POSSIBLE... IF PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME OUTDOORS MONDAY. IF YOU MUST WORK OUTSIDE... TAKE FREQUENT BREAKS IN SHADE OR AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY HYDRATED. REMEMBER TO KEEP PETS IN THE SHADE AND MAKE SURE THEY HAVE ENOUGH WATER TO DRINK. AN END TO THIS STREAK OF HOT AND HUMID WEATHER IS IN SIGHT. TEMPERATURES WILL BE A LITTLE COOLER STARTING WEDNESDAY... AS A COLD FRONT APPROACHES FROM THE NORTH. GIH
Local storm report, Aug 15, 4:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT MON AUG 15 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG WILSON 35.73N 77.92W
08/15/2005 WILSON NC LAW ENFORCEMENT
TWO TREES DOWN IN THE CITY OF WILSON...AS REPORTED BY
COUNTY 911 CENTER.
&&
MSTRICKLNearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.